Alert archive / Michigan / High Wind Warnings in 2019
High Wind Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this high wind warning at Feb 23, 2019, 3:28 PM EST for 5 counties in Michigan. It took effect at Feb 24, 2019, 10:00 AM EST. It was in force for 18 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 23, 2019, 3:28 PM EST (20:28 UTC)
- In effect from
- Feb 24, 2019, 10:00 AM EST
- Expired
- Feb 25, 2019, 4:00 AM EST
- In force
- 18 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 98 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 11:56 AM EST | NON-TSTM WND GST 49 | 1 Nnw Au Sable, MI | AWOS STATION OSC, OSCODA - WURTSMITH AFB. |
| Feb 24, 12:31 PM EST | NON-TSTM WND GST 48 | 5 S Cathro, MI | ASOS STATION APN, ALPENA - PHELPS COLLINS FIELD. |
| Feb 24, 1:02 PM EST | NON-TSTM WND GST 39 | 4 S Sid Town, MI | MESONET STATION SCKM4, 4 S SID TOWN. |
| Feb 24, 2:02 PM EST | NON-TSTM WND GST 42 | 1 Se Lachine, MI | MESONET STATION MC052, 1 SE LACHINE. |
| Feb 24, 2:46 PM EST | NON-TSTM WND GST 41 | 1 Sse Barton City, MI | MESONET STATION BCYM4, 1 SE BARTON CITY. |
| Feb 24, 2:47 PM EST | NON-TSTM WND GST 40 | 1 Nnw Curran, MI | MESONET STATION MC054, 1 NW CURRAN. |
| Feb 24, 4:02 PM EST | NON-TSTM WND GST 41 | 4 S Sid Town, MI | MESONET STATION SCKM4, 4 S SID TOWN. |
| Feb 24, 5:32 PM EST | NON-TSTM WND GST 45 | 1 Se Lachine, MI | MESONET STATION MC052, 1 SE LACHINE. |
| Feb 24, 5:46 PM EST | NON-TSTM WND GST 46 | 1 Sse Barton City, MI | MESONET STATION BCYM4, 1 SE BARTON CITY. |
| Feb 24, 7:20 PM EST | NON-TSTM WND GST 46 | 2 Ssw Alpena, MI | BUOY STATION APNM4, 1 SSW ALPENA. |
| Feb 24, 7:24 PM EST | NON-TSTM WND GST 42 | 1 Sse Alpena, MI | BUOY STATION LPNM4, ALPENA. |
| Feb 24, 9:25 PM EST | NON-TSTM WND GST 54 | 1 W Ossineke, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS73 KAPX 232028 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 328 PM EST Sat Feb 23 2019 MIZ024-030-036-041-042-240430- /O.NEW.KAPX.HW.W.0001.190224T1500Z-190225T0900Z/ Alpena-Alcona-Iosco-Gladwin-Arenac- Including the cities of Alpena, Harrisville, Tawas City, Gladwin, and Standish 328 PM EST Sat Feb 23 2019 ...HIGH WIND WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM EST MONDAY... The National Weather Service in Gaylord has issued a HIGH WIND WARNING, which is in effect from 10 AM Sunday to 4 AM EST Monday. * TIMING...Winds will increase from the southwest and west Sunday morning...with gusts of 25 to 35 mph increasing to 40 to 55 mph Sunday afternoon and will continue into Sunday night. Winds will diminish by Monday morning. * IMPACTS...Power outages likely Sunday afternoon and Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ JPB
3 follow-up statements
010 WWUS73 KAPX 240219 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 919 PM EST Sat Feb 23 2019 MIZ024-030-036-041-042-241200- /O.CON.KAPX.HW.W.0001.190224T1500Z-190225T0900Z/ Alpena-Alcona-Iosco-Gladwin-Arenac- Including the cities of Alpena, Harrisville, Tawas City, Gladwin, and Standish 919 PM EST Sat Feb 23 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 4 AM EST MONDAY... * TIMING...Winds will increase from the southwest and west Sunday morning...with gusts of 25 to 35 mph increasing to 40 to 55 mph Sunday afternoon and will continue into Sunday night. Winds will diminish by Monday morning. * IMPACTS...Power outages likely Sunday afternoon and Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
441 WWUS73 KAPX 240819 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 319 AM EST Sun Feb 24 2019 MIZ024-030-036-041-042-241630- /O.CON.KAPX.HW.W.0001.190224T1500Z-190225T0900Z/ Alpena-Alcona-Iosco-Gladwin-Arenac- Including the cities of Alpena, Harrisville, Tawas City, Gladwin, and Standish 319 AM EST Sun Feb 24 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST MONDAY... * TIMING...Gusty easterly winds will turn more westerly through the day, increasing to 40 to 55 mph this afternoon and evening. Winds will slowly diminish by Monday morning. * IMPACTS...Power outages likely this afternoon and tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
265 WWUS73 KAPX 250231 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 931 PM EST Sun Feb 24 2019 MIZ024-030-036-041-042-250900- /O.CON.KAPX.HW.W.0001.000000T0000Z-190225T0900Z/ Alpena-Alcona-Iosco-Gladwin-Arenac- Including the cities of Alpena, Harrisville, Tawas City, Gladwin, and Standish 931 PM EST Sun Feb 24 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... * TIMING...Westerly winds will continue to gust to 40 to 55 mph overnight. Winds will slowly diminish by Monday morning. * IMPACTS...Power outages likely tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this high wind warning went out at Feb 23, 3:10 PM EST, 18 minutes earlier.
Area forecast discussion, Feb 23, 3:10 PM EST, 18 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 310 PM EST Sat Feb 23 2019 .NEAR TERM...(Through Tonight) Issued at 305 PM EST Sat Feb 23 2019 ...Developing icing threat tonight... High Impact Weather Potential: Precipitation type issues with a likely transition to freezing rain across eastern Upper this evening...and a lingering icing threat across northeast Lower at least this evening (and may even a bit of thunder to spice things up). Pattern Synopsis/Forecast: 998mb surface low continues to organize over southern Kansas at early afternoon as associated short wave trough spirals its way across Kansas/Oklahoma. Low should continue to track northeast toward a 5-6mb/3h pressure fall center over northwest Missouri. Lead area of precipitation has been spreading northeast across Wisconsin/northern Michigan within a zone of isentropic ascent and upper divergence...back edge of this area of precip crossing Lake Michigan with some drying noted in WV imagery. Initial push of precipitation was snow across eastern Upper and tip of the mitt...next batch over southwest portion of the forecast area is liquid with temperatures in the mid 30s. More substantial precipitation across the central Plains/mid Mississippi Valley closer to the developing surface low. Low layers are still relatively dry across northern Michigan given preponderance of VFR ceilings...lower clouds encroaching upon I-96 corridor. Surface low will continue to deepen (probably sub-980mb) as it heads northeast toward northern Lake Michigan by Sunday morning. Associated occluded front will also lift across Lower Michigan during the overnight hours...strongest cold advection however will lag behind and not arrive until later Sunday morning. Primary Forecast Concerns: Eastern Upper...Will be a break in the precipitation into early this evening as initial push of snow moves northeast and low levels are still dry. Next surge of precipitation not likely until late evening or perhaps closer to midnight. By then elevated warm nose expected to have pushed into eastern Upper...while surface temperatures should still be below freezing. So the threat of icing will ramp up (maybe some ice pellets at the onset)...with temperatures likely to remain below freezing across northern Chippewa County until closer to daybreak. Anticipating QPF amounts of 0.50-1.00"...so ice accumulations could end up being in the 0.25"-0.50" range across Chippewa County depending on how quickly temperatures warm. So needless to say ongoing Winter Storm Warning will continue. Northern Lower...Similar to eastern Upper will likely be a break in the precipitation this evening through may see some drizzle/freezing drizzle as low levels moisten up. Next round of precipitation should develop mid to late evening and will be predominantly liquid...and temperatures may be a bit marginal across the interior higher terrain and thus there is some lingering icing threat (perhaps up to 0.10" ice accumulation). Eventually temperatures should warm well into the 30s with approaching occlusion...so eventually precipitation should change to all rain/drizzle. Trowal signature ahead of occluded front with sharp theta-e ridge and steep mid level lapse rates may lead to some embedded elevated convection. Advection fog likely to be an issue as well with increasing dew points over substantial snow cover. Headline decisions to be covered in the next section. && .SHORT TERM...(Sunday through Tuesday) Issued at 305 PM EST Sat Feb 23 2019 ...Blizzard conditions Sunday through Sunday night... High Impact Weather Potential: Snow, heavy at times, along with very strong winds leading to blizzard conditions and dangerous travel Sunday into Monday morning. Pattern Synopsis/Forecast: Little change in large-scale thinking from 24 hours ago as focus remains largely around the Sunday through Sunday night time frame. Mid-level cutoff, negatively tilted wave and attendant surface low pressure across the central plains this afternoon will rapidly deepen while trekking northeast toward the Great Lakes tonight. The progged ~970-975 mb low pressure as it crosses eastern upper MI/Straits Sunday afternoon falls outside of the NAEFS/GEFS climate return interval since 1979 and some 4-5 SD below the mean...in short, this is something quite rare across northern Michigan for mid-February, to say the least. Primary Forecast Concerns/Challenges: Transition to all snow Sunday morning-midday, along with increasingly strong winds leading to blizzard conditions and sporadic power outages. By early Sunday morning, ~979 mb low pressure is expected to be situated across northern Lake Michigan, gradually trekking northward and continuing to deepen toward 970 mb through the remainder of the morning hours. The system's cold front is expected to be crossing the forecast area from west to east through this time frame aiding to spill cooler temperatures back into northern Michigan. An impressive pressure gradient on the backside of the system will result in increasing winds throughout the day on Sunday, becoming west-northwesterly sustained between 25-40 mph area-wide by early afternoon into the evening hours all while frequent gusts vary from 50-60 mph during this same time frame. Winds ever so slowly begin to relax Sunday night into early Monday morning; however, will continue to remain problematic as gusts range from 25-35 mph by the Monday morning commute. In addition to very strong winds will be a transition from a rain/freezing rain/snow mix to all snow Sunday morning. Falling/blowing snow, potentially heavy in places downwind of Lake Michigan/Superior, will be the rule throughout the day into early Monday morning. Forecast soundings continue to prog inversion heights around 9-10 kft with omega pegged directly in a deepening DGZ, sufficient synoptic moisture/support above the inversion and unidirectional west-northwest boundary layer winds lending support to dominant banding and pockets of heavy snow. Do expect aforementioned strong winds to have little trouble carrying lake effect/enhanced snow further south/east than would normally be the case...including along and east of M-33 in northeast lower. Accumulations remain somewhat tricky, especially given such strong winds and the potential for dendrites to shred apart before reaching the ground. None the less, will continue to gradually bump accumulations up across the typical snow belts of northwest lower and eastern upper where 3-6 inches of new snow is expected, perhaps a few localized amounts up to 8 inches. Lesser amounts of 1-3 inches expected outside of the snow belts (lowest from near Alpena to Saginaw Bay with an inch or less expected). Impacts: No way around it - all of northern Michigan will be nasty Sunday through Sunday night. Whether there's one inch of accumulation or 8 inches, very strong winds combined with falling snow (locally heavy) will lead to blowing/drifting snow and very low visibility. Blizzard conditions are expected, especially Sunday afternoon through the first half of Sunday night. Travel will be dangerous and is strongly discouraged. Sporadic power outages are likely. **Have issued a blizzard warning for the majority of the forecast area given the concerns mentioned above, plus a healthy snow pack across the region, which may be dampened a bit due to rain tonight (but we've seen plenty of cases in the past where rain does not limit blowing snow of a preexisting snow pack as much as one would think in high wind situations such as this). The exception to the blizzard warning is the ongoing winter storm warning with an incing threat mentioned in the prior section and a high wind warning from Alpena southward to Gladwin County, mainly due to a lack of expected new snowfall in those areas. Certainly will still be some blowing snow in those areas, but not expected to be the extent as elsewhere to their west.** Some quick research regarding blizzard warnings issued by APX: Aside from the Chippewa County blizzard warning issued earlier this month, these will be the first issued since 2012 when coastal Lake MI counties were under a blizzard warning. Have to go back to 2008 to find the last warning for interior counties. So again, this is some pretty rare territory despite the abundance of winter weather that occurs in northern Michigan. Looking beyond Monday morning, the pressure gradient relaxes as low pressure moves off to the east and high pressure gradually presses into the region from the west, yielding a return to mainly impact- free weather Monday afternoon through Tuesday. Cold temperatures through the forecast period, as well. Early day highs on Sunday fall to single digit lows Sunday night. Highs Monday and tuesday in the low-mid teens with overnight lows a few degrees on either size of zero. && .LONG TERM...(Tuesday night through Saturday) Issued at 305 PM EST Sat Feb 23 2019 High Impact Weather Potential: Minimal for now. Early in the period, the GFS remains the outlier with respect to snow chances as it ramps up another system across the Great Lakes region, bringing another round of accumulating snow. Few other deterministic/ensemble guidance members show a similar solution, so gut feeling is to trend away from another potentially impactful snow event at this point. Otherwise, fairly tranquil conditions expected to prevail through the remainder of the work week before another potentially impactful storm is possible next weekend as energy ejects lee of the Rockies toward the Great Lakes. Worth monitoring over the next week as details become more clear. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 618 AM EST Sat Feb 23 2019 Strong/deepening low pressure moving into the srn Plains will lift up into nrn Michigan by daybreak Sunday. Outside of some possible brief light snow at PLN through shortly after daybreak, VFR conditions in thickening mid and upper level clouds will be common through the day. Then, MVFR/IFR conditions return, in mixed precipitation of rain, snow and some freezing rain, which will spread over all of nrn Michigan later this afternoon and into tonight. Precipitation is expected to change over to all rain later tonight in a warming air mass. Light ESE winds will increase later today and into tonight ahead of the approaching storm, with mechanical mixing likely getting held back due to a stable near sfc layer. This brings in the likely development of LLWS, which continues through much of tonight. && .APX WATCHES/WARNINGS/ADVISORIES... MI...BLIZZARD WARNING from 7 AM Sunday to 7 AM EST Monday for MIZ016- 019>021-025>027-031>033. BLIZZARD WARNING from 10 AM Sunday to 7 AM EST Monday for MIZ017- 018-022-023-028-029-034-035. HIGH WIND WARNING from 10 AM Sunday to 4 AM EST Monday for MIZ024-030-036-041-042. WINTER STORM WARNING until 7 AM EST Monday for MIZ008-015. && NEAR TERM...JPB SHORT TERM...MG LONG TERM...MG/BA AVIATION...SMD
Hazardous weather outlook, Feb 23, 11:21 AM EST, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1121 AM EST Sat Feb 23 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-241630- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1121 AM EST Sat Feb 23 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. A strong winter storm will start to impact portions of northern Michigan late today and through tonight. A mix of snow, freezing rain and rain will arrive this afternoon, with much of northern Michigan changing over to rain and possibly a few thunderstorms through the night. Severe weather will not occur. Significant ice accumulations are expected in eastern Upper, and potentially portions of northeast lower Michigan and the interior higher terrain. Please refer to the latest Winter Storm Watches and Warnings for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The winter storm will continue to impact northern Michigan Sunday and Sunday night, with very gusty winds leading to widespread blowing and drifting snow and whiteout conditions Sunday afternoon into early Monday. Please see the ongoing Winter Storm Watches and Warnings for further details. There is the potential for ice jams to develop on area rivers. Flooding may occur upstream from any ice jams that develop. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall and ice amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:36 AM EST | Winter Storm Warning | APX | 28 hr | |
| Feb 23, 3:23 PM EST | Blizzard Warning | APX | Antrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 11 more | 39 hr |
| Feb 23, 3:50 PM EST | Lakeshore Flood Statement | APX | Benzie, Emmet, Leelanau, Manistee | 40 hr |
Nearby
High Wind Warnings in Michigan, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.